Tadalafil (Cialis; Eli Lilly, Indianapolis, Ind) is used to treat erectile dysfunction.1 Sildenafil (Viagra; Pfizer, New York, NY), a similar medication, has been associated with nonarteritic anterior ischemic optic neuropathy (NAAION).2,3 We describe a patient who developed NAAION after he took tadalafil.
A 59-year-old man with prostate cancer and erectile dysfunction underwent uncomplicated laparoscopic prostatectomy. His only other medical problem was depression, treated with buproprion hydrochloride. The immediate postoperative hematocrit measured 25.2%. The patient was ambulating and hemodynamically stable on postoperative day 1 and that evening took 20 mg of tadalafil. Fifteen hours later, he reported dizziness lasting several minutes. Blood pressure and pulse measured 126/61 mm Hg and 99 bpm, respectively. The episode resolved spontaneously. Forty-five hours after ingesting tadalafil, he noted sudden, persistent “graying” in the inferior visual field of the left eye. The next day, he took 20 mg of tadalafil. The graying did not change.
Examination 6 days later revealed acuity of 20/20 OU, with a left relative afferent pupillary defect. Perimetry (Swedish Interactive Threshold Algorithm Standard 24-2) was normal in the right eye and showed inferior altitudinal loss in the left eye (Figure 1). The fundi were normal except for 2 cotton-wool spots in the macula right eye, left optic disc edema, and nerve fiber layer hemorrhage (Figure 2). The right optic disc was crowded. The remainder of the examination results were normal. Hematocrit measured 30.2%. Erythrocyte sedimentation rate and C-reactive protein levels were normal. He had no symptoms of temporal arteritis. Six weeks later, acuities and fields were unchanged in each eye, the left optic disc edema was resolving, and no cotton-wool spots were seen.
Swedish Interactive Threshold Algorithm Standard 24-2 pattern deviation plot of the left eye. There is inferior altitudinal visual field loss.
Left optic disc. There is edema and a superior nerve fiber layer hemorrhage.
Nonarteritic anterior ischemic optic neuropathy developed 45 hours after taking tadalafil. Tadalafil, a phosphodiesterase type 5 inhibitor, enhances erection through smooth muscle relaxation and increased blood flow in the corpus cavernosum. Forty-five hours is within 2.5 half-lives for a drug that is effective for at least 36 hours, the latest time point tested in clinical trials.1 In this case, crowded optic discs and postoperative anemia were concurrent risk factors for NAAION.4 However, the patient was mobile and asymptomatic prior to taking tadalafil.
Pomeranz et al3 published a case series of NAAION associated with sildenafil, another phosphodiesterase type 5 inhibitor. Sildenafil lowers systemic blood pressure, which could contribute to NAAION. The authors proposed that sildenafil might also contribute to NAAION by vasodilation of the optic disc circulation and interference with vascular autoregulation. Tadalafil acts similarly but is more specific for phosphodiesterase type 5 (found in the corpus cavernosum) and has a longer half-life; also, tadalafil did not lower systemic blood pressure in clinical trials.1 Nonarteritic anterior ischemic optic neuropathy associated with tadalafil would more likely be due to a local effect on optic disc circulation.
Pomeranz et al3 suggested that patients with a history of unilateral NAAION not use sildenafil. No definite association between tadalafil and NAAION can be made on the basis of the current case. Similarly, the cotton-wool spots might have been related to anemia, tadalafil, or both. However, this case should heighten awareness among ophthalmologists and physicians prescribing tadalafil, especially postoperatively. Further experience with tadalafil will provide data on the validity of an association with NAAION.
Correspondence: Dr Givre, Department of Ophthalmology, University of North Carolina at Chapel Hill, 5100 Bioinformatics, CB#7040, Chapel Hill, NC 27599-7040 (firstname.lastname@example.org).
Financial Disclosure: None.
George K. Escaravage, John D. Wright, Syndee J. Givre. Tadalafil Associated With Anterior Ischemic Optic Neuropathy. Arch Ophthalmol. 2005;123(3):399–400. doi:10.1001/archopht.123.3.399